Dangers of mixing grapefruit with drugs rises
Published on Nov 28, 2012 6:09 AM
OTTAWA (AFP) - The number of drugs when mixed with grapefruit that can lead to serious health problems, including sudden death, has skyrocketed, warns a Canadian researcher who first discovered the toxic link.
In an article in the Canadian Medical Association Journal, Dr David Bailey, a scientist at the Lawson Health Research Institute in London, Ontario, said more than 85 drugs, many of them highly prescribed for common medical conditions, are known to interact with the pink fruit. He first made the link 20 years ago. But the number of medications with the potential to interact with grapefruit and cause serious adverse health effects has jumped from 17 to 43 in the last four years, as new drugs have been rolled out, Dr Bailey said.
"How big a problem are such interactions? Unless health care professionals are aware of the possibility that the adverse event they are seeing might have an origin in the recent addition of grapefruit to the patient's diet, it is very unlikely that they will investigate it," Dr Bailey said. Generally patients don't say they eat grapefruit and doctors don't ask, he lamented in the article.
Grapefruit poses a risk when mixed with certain drugs because it inhibits an enzyme that metabolizes ingested drugs, resulting in the drugs entering the bloodstream at full force, which can lead to overdosing.
To continue reading, log in if you are a subscriber
Enjoy 2 weeks of unlimited digital access to The Straits Times. Get your free access now!